Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 28, NWS State College, PA

July 18, 2004Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 18, 2004, 7:00 PM EDT for Somerset County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 7:00 PM EDT (23:00 UTC)
Expired
Jul 18, 2004, 11:00 PM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 182308
FFWCTP
PAC111-190300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 PM EDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 1100 PM EDT.

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A NEARLY STATIONARY LINE OF THUNDERSTORM WITH VERY HEAVY RAINFALL
  ACROSS THE WESTERN HALF OF SOMERSET COUNTY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL OF UP TO 
2 INCHES PER HOUR IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE 
RAINFALL WILL CAUSE FLASH FLOODING...ESPECIALLY NEAR THE TOWNS OF 
CASSELMAN...KINGWOOD...MARKLETON AND CONFLUENCE...AND THE AREA EAST 
TO MOUNT DAVIS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY 
FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS.

CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT LET YOUR CHILDREN PLAY NEAR DRAINAGE DITCHES...STORM SEWERS OR
STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE 
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4018 7915 3972 7941 3973 7911 4014 7890

$$

LAMBERT/GARTNER
1 follow-up statement
000 
WGUS71 KCTP 190141
FFSCTP
PAC111-190230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
931 PM EDT SUN JUL 18 2004


...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR SOMERSET COUNTY 
UNTIL 11 PM HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN 
THE WARNED AREA WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD 
THREAT. THE SOUTHWEST CORNER OF SOMERSET COUNTY RECEIVED THE 
HEAVIEST RAIN AND LOCALIZED FLOODING THIS EVENING. 

RAINFALL AMOUNTS OF 2 TO 4 INCHES OCCURRED WITHIN A 90 MINUTE PERIOD 
FROM 630 PM TO 8 PM SOUTH AND SOUTHWEST OF CASSELMAN AND EAST OF 
CONFLUENCE...NEAR MARKLETON AND PINKERTON STATION JUST TO THE EAST 
OF ROUTE 2 81.  

AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SMALL AREA OF LIGHT TO MODERATE RAIN ACROSS THE SOUTHERN AND EASTERN 
PARTS OF SOMERSET COUNTY. ADDITIONAL RAINFALL OVERNIGHT SHOULD BE 
ONE QUARTER OF AN INCH OR LESS. 

EVEN THOUGH STREAMS AND CREEKS ARE RECEDING...SOME ROADWAYS IN THE 
AREA STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID 
DRIVING THROUGH FLOODED ROADWAYS.

$$

LAMBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:17 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 18, 3:17 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT SUN JUL 18 2004

.AVIATION...
GNLY MVFR CONDS WILL PERSIST THROUGH THE PERIOD...WITH OCCASIONAL
IFR CONDS POSSIBLE IN SOME SPOTS. RAIN WILL BE HEAVY AT TIMES IN ANY
THUNDERSTORMS THROUGH THIS EVENING...CAUSING POOR VSBY. WIDESPREAD
MVFR CONDS EXPECTED TO CONTINUE OVERNIGHT WITH FOG AND ISOL SHRA
ACTIVITY CONTG.
&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
UPPER LOW WILL REMAIN JUST TO OUR WEST OVERNIGHT...KEEPING SHOWERS
AND SOME TSTORMS IN FORECAST OVERNIGHT MAINLY ACROSS THE NORTH AND
WEST.  ENERGY THAT MOVED THROUGH EASTERN SECTIONS WILL CONTINUE TO
DRIFT NE OVERNIGHT AWAY FROM CENTRAL PA.  DROPPED FLOOD WATCH WITH
THIS ISSUANCE AS THREAT OF HEAVY RAIN WILL BE ISOLATED TO A FEW
SPOTS POTENTIALLY IN THE W MTNS.

UPPER LOW PRODUCES ADDITIONAL SCATTERED INSTABILITY SHOWERS ON
MONDAY BEFORE WEAKENING AND LIFTING TO THE NE.  TEMPS WILL REMAIN AT
OR SLIGHTLY BELOW NORMAL.
&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...
WEAK FRONT PUSHES THROUGH TUESDAY BRINGING ANOTHER LOW CHANCE FOR
SHOWERS/TSTORMS.  THEN QUIET WEATHER INTO THU NIGHT BEFORE ANOTHER
TROUGH AND PERIOD OF UNSETTLED WEATHER MOVES IN FOR THE WEEKEND WITH
PLENTY OF CLOUDS AND DAILY CHANCES FOR SHOWERS.  TEMPS WILL REMAIN
NEAR SEASONAL LEVELS THROUGH MOST OF THE WEEK.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

AVIATION...DEVOIR
SHORT TERM/LONG TERM...RXR
Hazardous weather outlook, Jul 18, 4:05 AM EDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 AM EDT SUN JUL 18 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190802-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
405 AM EDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A DEEPENING STORM SYSTEM WILL BRING RAIN TO THE REGION THROUGH AT
LEAST MIDNIGHT TONIGHT. A GENERAL 1 TO 2 INCH RAINFALL IS EXPECTED
ACROSS CENTRAL PENNSYLVANIA. EMBEDDED IN THIS RAIN WILL BE
THUNDERSTORMS...WHICH WILL PRODUCE LOCALLY HIGHER AMOUNTS.

WHILE WIDESPREAD RIVER FLOODING IS NOT ANTICIPATED AT THIS
TIME...SMALLER STREAMS AND CREEKS ARE AT RISK FOR FLASH FLOODING.
RAINFALL LATE LAST WEEK MOISTENED THE GROUND...AND SOME SMALLER
STREAMS ARE ALREADY RUNNING ABOVE NORMAL. THIS...COMBINED WITH THE
FORECAST RAINFALL...HAS HEIGHTENED THE FLASH FLOODING THREAT.

A FLOOD WATCH FOR FLASH FLOODING HAS BEEN POSTED FOR ALL OF CENTRAL
PENNSYLVANIA UNTIL MIDNIGHT. SEE THE LATEST PHLFFACTP (WGUS61 KCTP)
FOR DETAILS ON THIS FLOOD WATCH.

THE HEAVIEST RAIN SHOULD BE OVER BY LATE SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY. SPOTTERS...PLEASE REPORT FLOODING OR
RAINFALL IN EXCESS OF ONE INCH.

DANGELO

In the hours before

Special weather statement, Jul 18, 5:05 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 PM EDT SUN JUL 18 2004

PAZ024-033-182300-
CAMBRIA-SOMERSET-
505 PM EDT SUN JUL 18 2004

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN
SOMERSET COUNTY AND SOUTHWESTERN CAMBRIA COUNTIES THROUGH 7 PM...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
BLAIRSVILLE TO 10 MILES WEST OF WESTMONT TO 11 MILES SOUTHEAST OF
MCCHESNEYTOWN-LOYALHANNA TO 13 MILES NORTHWEST OF SOMERSET...MOVING
EAST AT 5 MPH. THE THUNDERSTORMS WILL BE NEAR JENNERSTOWN AROUND 605
PM...BOSWELL AROUND 620 PM...WESTMONT...JEROME...BROWNSTOWN AROUND
625 PM...ELIM AROUND 630 PM...JOHNSTOWN...ACOSTA AROUND 635 PM AND
DAVIDSVILLE AROUND 640 PM...FRIEDENS...STOYSTOWN...HOOVERSVILLE AND
BELMONT AROUND 7 PM.

VERY HEAVY RAIN OF AROUND AN INCH MAY FALL IN JUST A 30 TO 45 MINUTE
PERIOD. THIS AMOUNT OF RAIN WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ALSO...EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN
WHEN LIGHTNING THREATENS.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:15 PM EDTFlash Flood WarningCTPTioga6 hr
Jul 18, 1:02 AM EDTFlash Flood WarningCTPWarren6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.